Iowa, 2001

Hail in Iowa, June 30, 2001

June 30, 2001 · NWS ARX · 2 events in 2 counties and zones

Hail the size of nickels and quarters was reported by the public and spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of nickels and quarters was reported by the public and spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 1:06 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 30, 1:06 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
206 PM CDT SAT JUN 30 2001

PRIMARY CONCERNS FOR THIS PACKAGE INCLUDE RAIN CHANCES THIS EVENING
AND AGAIN MONDAY AND MONDAY NIGHT AND TEMPERATURES.

LATEST SURFACE ANALYSIS INDICATED THE FRONT IS BISECTING THE FORECAST
AREA EARLY THIS AFTERNOON. STILL PLENTY OF MOISTURE AND INSTABILITY
ALONG AND AHEAD OF THE FRONT WITH DEW POINTS RANGING FROM THE
MIDDLE 60S TO THE LOWER 70S. LAPS DATA INDICATES CAPES AROUND 4000
J/KG OVER EXTREME SOUTHEAST MINNESOTA INTO NORTHEAST IOWA. RADAR IS
SHOWING SOME WIDELY SCATTERED TO SCATTERED SHOWERS ACROSS THE
SOUTHEAST HALF OF THE FORECAST AREA. VISIBLE SATELLITE IS SHOWING
TWO AREAS OF BROKEN CLOUDS BEHIND THE FRONT OVER MINNESOTA AND OVER
THE DAKOTAS.

ETA AND AVN IN GOOD AGREEMENT IN THE FIRST PART OF THE SHORT RANGE
FORECAST PERIOD. FRONT SHOULD CONTINUE TO MOVE SLOWLY SOUTH THIS
EVENING CLEARING THE SOUTHERN PARTS OF THE FORECAST AROUND
MIDNIGHT. WATER VAPOR LOOP SHOWS A SHORT WAVE TROUGH MOVING
SOUTHEAST ACROSS CANADA TOWARD THE GREAT LAKES. MODELS INDICATE THIS
SHORT WAVE TROUGH WILL EVENTUALLY CATCH UP WITH THE COLD FRONT AND
HELP KICK IT FARTHER SOUTH OVERNIGHT. BEST LIFT FROM THE SHORT WAVE
TROUGH SHOULD STAY EAST OF THE REGION. THE CURRENT SHOWER ACTIVITY
IS BEING COMPLETELY THERMALLY DRIVEN AND EXPECT THE ACTIVITY TO
DISSIPATE WITH THE LOSS OF HEATING. WILL HAVE WIDELY SCATTERED...
SCATTERED OR SMALL POPS IN THE ZONE GROUPINGS WHERE ACTIVITY IS
OCCURRING OR AHEAD OF THE FRONT FOR THIS EVENING. WITH THE CLOUD
COVER UPSTREAM...MOST LOCATIONS SHOULD BE MOSTLY CLOUDY FOR A GOOD
SHARE OF THE NIGHT.

HIGH PRESSURE BUILDING DOWN FROM CANADA WILL BE THE DOMINANT
FEATURE FOR SUNDAY AND MUCH OF SUNDAY NIGHT. THE HIGH WILL BRING
COOLER AND DRIER AIR TO THE REGION AND THIS IS ALREADY NOTED IN ALL
THE ZONE GROUPINGS. WITH THE DRY AIR...EXPECT LOTS OF SUNSHINE FOR
SUNDAY AFTERNOON AND HAVE GONE MORE OPTIMISTIC THAN PREVIOUS
FORECAST ON CLOUD COVER.

BOTH THE ETA AND AVN INDICATE THE HIGH WILL SLIP SOUTHEAST OF THE
AREA SUNDAY NIGHT ALLOWING THE NEXT FRONT TO MOVE OFF THE FRONT
RANGE OF THE MOUNTAINS. A WARM FRONT SHOULD DEVELOP IN THE RETURN
FLOW BUT MODELS DIFFER ON LOCATION. ETA IS FARTHER NORTH DEVELOPING
THE WARM FRONT ACROSS SOUTH DAKOTA AND IOWA WHILE AVN IS FARTHER
SOUTH ACROSS NEBRASKA AND MISSOURI. IN ADDITION TO THE DEVELOPING
FRONT...A SHORT WAVE TROUGH SHOULD MOVE ACROSS THE UPPER MIDWEST
AND IS BEST DEPICTED AT 700 MB. MODELS DO BREAK OUT SOME QPF IN THE
VICINITY OF THE FRONT AND SHORT WAVE TROUGH. WILL HAVE SMALL CHANCE
POPS OVER ENTIRE AREA FOR MONDAY AND MONDAY NIGHT.

.LSE...NONE.

IRELAND

In the hours before

Special weather statement, Jun 30, 10:55 AM CST, 5 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-010300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT SAT JUN 30 2001

HAZARD - SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL
AND DAMAGING WIND POSSIBLE.

TIMING - 3 PM THIS AFTERNOON...THROUGH 10 PM THIS EVENING.

LOCATION - PARTS OF NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

DISCUSSION - A COLD FRONT DRIFTING SOUTH ACROSS THE AREA THIS
AFTERNOON AND EVENING SHOULD TRIGGER SCATTERED THUNDERSTORMS. THE
ATMOSPHERE WILL BE MOST UNSTABLE GENERALLY ALONG AND SOUTH OF A LINE
FROM THE MINNESOTA IOWA BORDER...TOWARD THE WISCONSIN DELLS.

SPOTTER INFOR7MATION - SPOTTER ACTIVATION IS A POSSIBILITY ACROSS
PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

THOMPSON

The radar

The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clayton

When
June 30, 4:45 PM CST
Where
Clayton County, 5 mi N of Guttenburg
Measured
1 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
42.850, -91.100

Hail, Fayette

When
June 30, 5:15 PM CST
Where
Fayette County, Wadena
Measured
0.88 in hail
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -91.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247722, 5247723.